Florida, 2009Lightning Strike in Florida, July 25, 2009
July 25, 2009 · NWS KEY · 1 event in 1 county or zone
A strong thunderstorms centered approximately 8 miles northwest of Key West produced a cloud-to-ground lightning strike, injuring one person near the south shore of Key West.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorms centered approximately 8 miles northwest of Key West produced a cloud-to-ground lightning strike, injuring one person near the south shore of Key West.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 25, 2:53 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 25, 2:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
353 PM EDT SAT JUL 25 2009
.DISCUSSION...
CURRENT SATELLITE AND RADAR DATA SHOW A LARGE CLUSTER OF CONVECTIVE
CLOUDS COVERING MUCH OF THE SOUTHERN FLORIDA PENINSULA...FLORIDA
KEYS...AND NORTHERN BAHAMAS. WITHIN THIS CLOUD CLUSTER ARE NUMEROUS
MATURE CUMULONIMBI...SOME EXCEEDING 55000FT...WITH SCORES OF
SHOWERING CUMULUS ROWS. THE ACTIVE CONVECTIVE TOWERS ARE EMBEDDED
WITHIN A MATRIX OF NIMBOSTRATUS AND ALTOSTRATUS OVERLAID BY DOZENS OF
OLD CUMULONIMBUS ANVILS. A COMPOSITE ANALYSIS THIS AFTERNOON SHOWS
THE CLOUD CLUSTER HAVING ORIGINATED AT THE NEXUS OF A BAND OF DEEP
TROPICAL MOISTURE...A SYNOPTIC-SCALE ASCENT FIELD ASSOCIATED WITH A
MIGRATING MID/UPPER-TROPOSPHERIC CYCLONIC VORTICITY LOBE...AND A LOW
/MID-TROPOSPHERIC MESOSCALE VORTICITY CENTER CURRENTLY MOVING NORTH
OVER BISCAYNE BAY. IN ADDITION...THUNDERSTORMS HAVE GROWN MORE
ORGANIZED AND MORE INTENSE DURING THE DAY OWING TO AN AREA OF STEEP
MID-LEVEL LAPSE RATES ASSOCIATED WITH A SAHARAN AIR LAYER PLUME
HAVING ADVECTED NORTH-NORTHWESTWARD OVER THE STRAITS OF FLORIDA AND
KEYS SINCE THE EARLY MORNING HOURS. CURRENTLY...SEVERAL INTENSE
CONVECTIVE CELLS WITH ECHO TOPS EXCEEDING 50000FT AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE DETECTED BY KEY WEST DOPPLER RADAR
ALL AROUND THE KEYS. SEVERAL WATERSPOUTS HAVE BEEN OBSERVED DURING
THE LAST FEW HOURS...NOT SURPRISING GIVEN THE STEEP LAPSE RATES AND
POWERFUL UPDRAFTS.
THE BOUNDARY LAYER SHOULD SOON BECOME WORKED OVER BY ALL THE
NEGATIVELY BUOYANT AIR BEING PUMPED IN FROM ALOT BY CONVECTIVE
DOWNDRAFTS. IN ADDITION...BOTH THE LARGE-SCALE AND SMALL-SCALE
CYCLONIC VORTICITY CENTERS SOON WILL BE MIGRATING OUT OF THE REGION.
FINALLY...MID-TROPOSPHERIC DRIER AIR IS NOT FAR AWAY TO THE SOUTH
AND EAST...MOVING THIS WAY. FOR THESE REASONS...WE BELIEVE THE SHOWER
AND THUNDERSTORMS WILL BEGIN TO DECREASE IN BOTH COVERAGE AND
INTENSITY BY EARLY EVENING. GRIDS AND PUBLIC FORECAST UPDATES ARE
ALREADY OUT.
FOR SUNDAY AND BEYOND...THE BASIC PROGNOSTIC REASONING REMAINS
UNCHANGED. ALL MODELS AND ENSEMBLE OUTPUT SUPPORT THE GRADUAL
DEVELOPMENT OF A LARGE SUBTROPICAL ANTICYCLONE OVER THE WESTERN NORTH
ATLANTIC WITH A RIDGE EXTENDING WESTWARD OVER THE FLORIDA PENINSULA
BY EARLY NEXT WEEK. THE EXPANDING SURFACE HIGH PRESSURE CELL WILL
RESULT IN A TIGHTER MSL PRESSURE GRADIENT OVER THE KEYS AND STRAITS
OF FLORIDA...WITH EASTERLY BREEZES EXPECTED TO FRESHEN GRADUALLY
SUNDAY THROUGH WEDNESDAY. A NEAR-CLIMATOLOGICAL 30 PERCENT 12-HOUR
MEASURABLE RAIN CHANCE WILL BE ADVERTISED FOR THESE PERIODS AFTER A
FEW PERIODS OF BELOW-AVERAGE RAIN CHANCES...TONIGHT THROUGH SUNDAY
NIGHT.
&&
.MARINE...
LIGHT AND VARIABLE BREEZES WILL PREVAIL OUTSIDE OF SHOWERS AND
THUNDERSTORMS. HOWEVER...SOME INTENSE THUNDERSTORMS WILL BE AROUND
UNTIL EARLY EVENING. SOME OF THESE STORMS WILL PRODUCE FREQUENT CLOUD
TO WATER LIGHTNING STRIKES...BLINDING DOWNPOURS OF RAIN...LOCAL GALE
FORCE WIND GUSTS...AND WATERSPOUTS.
CAPTAINS ARE ADVISED TO TUNE IN TO NOAA WEATHER RADIO FOR THE LATEST
SPECIAL MARINE WARNINGS...MARINE WEATHER STATEMENTS...AND SHORT TERM
FORECASTS.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE LATE AFTERNOON AND
EARLY EVENING MAY RESULT IN OCCASIONAL MVFR CONDITIONS...AND BRIEF
PERIODS OF IFR CONDITIONS WITH PASSING THUNDERSTORMS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL AT BOTH THE KEY WEST AND
MARATHON AIRPORT TERMINALS. SURFACE WINDS WILL BE LIGHT OUT OF THE
SOUTH...WITH WINDS OFF THE DECK THROUGH FL050 LIGHT OUT OF THE
SOUTH...VEERING TO SOUTHWEST AROUND 10 KNOTS FROM FL050 TO FL100.
SURFACE WIND GUSTS NEAR 30 KNOTS ARE POSSIBLE IN THE VICINITY OF
THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 82 91 83 91 / 20 20 20 30
MARATHON 82 93 83 93 / 20 20 20 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE.........KASPER
AVIATION/NOWCASTS.....DEVANAS
DATA COLLECTION.......WAH
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 25, 4:47 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
547 AM EDT SAT JUL 25 2009
FLZ076>078-GMZ031>033-052>054-072>075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
547 AM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND THE ADJACENT
COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE CLOUD
TO SURFACE LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD. THE
PRIMARY THREAT WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 25, 2:08 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
308 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM WATER SPOUT 1 N GRASSY KEY 24.78N 80.96W
07/25/2009 GMZ031 FL TRAINED SPOTTER
A WATERSPOUT WAS REPORTED NORTH OF GRASSY KEY AND WAS
OBSERVED ALL THE WAY TO THE WATER.
0230 PM WATER SPOUT 2 SE PIDGEON KEY 24.69N 81.14W
07/25/2009 GMZ053 FL TRAINED SPOTTER
A WATERSPOUT WAS REPORTED HALF WAY BETWEEN KNIGHT KEY AND
SOMBERERO KEY LIGHT. THE WATERSPOUT WAS OBSERVED ALL THE
WAY DOWN TO THE WATER AND HAD A DURATION OF 17 MINUTES
BEFORE DISSIPATING.
0245 PM WATER SPOUT 2 N CUDJOE KEY 24.70N 81.50W
07/25/2009 LOWER KEYS IN MONR FL TRAINED SPOTTER
A WATERSPOUT WAS REPORTED 2 MILES NORTH OF CUDJOE KEY.
THE WATERSPOUT WAS OBSERVED ALL THE WAY TO THE WATER.
&&
WHOVORKASpecial weather statement, Jul 25, 2:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
355 PM EDT SAT JUL 25 2009
FLZ078-252100-
MONROE LOWER KEYS-
INCLUDING THE CITY OF...KEY WEST
355 PM EDT SAT JUL 25 2009
...STRONG THUNDERSTORM MOVING THROUGH BIG PINE KEY...
KEY WEST DOPPLER RADAR IS DETECTING A STRONG THUNDERSTORM OVER THE
SOUTHERN PORTION OF BIG PINE KEY...AND OVER THE OVERSEAS HIGHWAY FROM
LITTLE TORCH KEY TO WEST SUMMERLAND KEY. MOTORISTS TRAVERSING THIS
PORTION OF THE OVERSEAS HIGHWAY SHOULD PREPARE FOR RAPIDLY CHANGING
CONDITIONS...NEAR ZERO VISIBILITY IN BLINDING DOWNPOURS...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS NEAR 30 MPH...AND
STANDING WATER ON THE HIGHWAY.
DEVANAS
Local storm report, Jul 25, 3:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
418 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM WATER SPOUT 1 N KEY WEST 24.57N 81.76W
07/25/2009 LOWER KEYS IN MONR FL PUBLIC
THE PUBLIC REPORTED A WATERSPOUT 1 MILE NORTHWEST OF THE
KEY WEST HIGH SCHOOL FOOTBALL FIELD.
&&
WHOVORKALightning, Monroe
- When
- July 25, 3:45 PM EST
- Where
- Monroe County, 0.94 mi W of (Eyw)key West Inl Ar
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 24.547, -81.785
Lightning struck a palm tree near the entrance to White Street Pier in Key West. The bolt passed from the tree to a 19-year-old male. The strike survivor remained conscious and was treated at Lower Keys Medical Center for minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2009$95,000 · 65 kt wind · 5 events
- Tornado in New York, July 25, 2009$75,000 · EF0 · 1 event
- Hail and Damaging Winds in Kentucky, July 25, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 25, 2009$21,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 25, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191768.